Georgia, 2011

Hail and Damaging Winds in Georgia, August 13, 2011

August 13, 2011 · NWS CAE · 3 events in 1 county or zone

mainly trees down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Widely scattered thunderstorms moved through the CSRA and produced some isolated severe weather...mainly trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 13, 1:17 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 13, 1:17 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT SAT AUG 13 2011

.SYNOPSIS...
A WEAK NEARLY STATIONARY FRONT WILL REMAIN SOUTH OF THE AREA TODAY.
A STRONGER COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST
SUNDAY AND WILL MOVE THROUGH THE STATE BY MONDAY. HIGH PRESSURE
WILL BUILD OVER THE AREA LATE MONDAY THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS STILL AFFECTING THE PEE DEE REGION LATE
THIS MORNING. HEAVIEST RAIN HAS MOVED EAST OF CHESTERFIELD AND LEE
COUNTIES. HOWEVER...THERE STILL APPEARS TO BE REDEVELOPMENT EAST
OF I-77. WILL KEEP HIGHEST POPS IN THE EAST FOR THE NEXT FEW
HOURS.

LOW CLOUDS CLEARING FROM THE SOUTH. DIFFERENTIAL HEATING IN
UNSTABLE ATMOSPHERE COUPLED WITH ANOTHER SHORTWAVE THIS AFTERNOON
AND EVENING WILL ALLOW MORE CONVECTION TO DEVELOP. AFTERNOON HIGHS
IN THE UPPER 80S TO LOWER 90S. LOWS TONIGHT IN THE LOW TO MID 70S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A FAIRLY STRONG COLD FRONT FOR THIS TIME OF THE YEAR ALONG WITH AN
ASSOCIATED NEGATIVELY TILTED UPPER TROUGH APPROACHES SUNDAY AND
MOVES THROUGH MONDAY. HIGH CHANCE POPS WITH SHOWERS AND
THUNDERSTORMS SUNDAY. THE COLD FRONT SHOULD MOVE THROUGH AROUND
MIDNIGHT SUNDAY NIGHT AND ON TO THE EAST FOR MONDAY. WILL END
CHANCE POPS BY AROUND MIDNIGHT. TEMPERATURES A BIT COOLER SUNDAY
WITH CLOUD COVER...HIGHS IN THE UPPER 80S. MORE SUN MONDAY WITH
DRIER AIR AND HIGHS BACK UP INTO THE LOWER 90S BUT AFTERNOON
DEWPOINTS IN THE LOWER TO MIDDLE 60S SHOULD GIVE AFTERNOON HEAT
INDEX VALUES BELOW 95 DEGREES.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
DRIER AIR MONDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
THE FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY
RIDGING DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY
WILL LIKELY OCCUR LATER IN THE WEEK AS AN UPPER TROUGH DEVELOPS
OVER THE EASTERN SEABOARD. MAINLY DRY THROUGH MID- WEEK AND MAINLY
LOW CHANCE POPS THURSDAY INTO SATURDAY. HIGHS WILL BE MAINLY
IN THE LOWER 90S...WITH LOWS RANGING FROM THE MID 60S TO AROUND
70 DEGREES.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
88D SHOWS SHOWERS/TSTMS ACROSS THE CENTRAL/EASTERN MIDLANDS THIS
MORNING. DEVELOPMENT BEING ENHANCED BY SOME LOW LEVEL ISENTROPIC
LIFT THAT SHOULD SHIFT NORTH OF CAE/CUB BY 13Z.

SATELLITE AND OBS SHOW PLENTY OF LOW CLOUDS AND SOME FOG ACROSS THE
AREA. MANY TAF SITES INDICATING MVFR/IFR CONDITIONS.

MODEL TIME SECTIONS SHOW PLENTY OF LOW LEVEL MOISTURE OVER THE
AREA TODAY...ESPECIALLY THIS MORNING. EXPECT CEILINGS AND
VISIBILITIES TO GRADUALLY INCREASE THOUGH MID/LATE MORNING AND A
RETURN TO VFR CONDITIONS BETWEEN 14Z-15Z. THERE LOOKS TO BE A
CHANCE OF SHOWERS/THUNDERSTORMS WITH DAYTIME HEATING AND AIRMASS
BECOMING MODERATELY UNSTABLE BY AFTERNOON...BUT EXPECT BEST CHANCE
FOR POPS SATURDAY NIGHT/SUNDAY WITH APPROACHING COLD FRONT. FOR
NOW WILL MENTION CB IN CLOUD GROUP FOR THE AFTERNOON/EVENING
HOURS. ANOTHER ROUND OF LOW CLOUDS/LIGHT FOG POSSIBLE AFTER
MIDNIGHT TOWARD SUNDAY MORNING WITH ABUNDANT LOW LEVEL MOISTURE.
EXPECT VFR CONDITIONS TO ONCE AGAIN BECOME MVFR/IFR IN LOW
CLOUDS/FOG ALONG WITH SHRA/TSRA

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN
PATCHY MORNING FOG AND AFTERNOON AND EVENING THUNDERSTORMS THROUGH
MONDAY. DRIER CONDITIONS EXPECTED FOR THE REMAINDER OF THE EXTENDED
PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 13, 4:06 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
506 AM EDT SAT AUG 13 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-140906-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
506 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AHEAD
OF AN APPROACHING COLD FRONT. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 13, 1:28 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT SAT AUG 13 2011

GAZ040-063>065-077-131930-
BURKE-COLUMBIA-LINCOLN-MCDUFFIE-RICHMOND-
228 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE AND COLUMBIA COUNTIES THROUGH 330 PM
EDT...

AT 225 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM......IN GROVETOWN...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AUGUSTA...EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...
MARTINEZ AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3365 8259 3366 8250 3370 8252 3372 8242
      3357 8206 3341 8194 3337 8193 3335 8194
      3331 8187 3326 8183 3325 8185 3321 8180
      3313 8174 3319 8224 3325 8225 3331 8234
      3335 8256 3341 8255 3346 8260 3361 8265
TIME...MOT...LOC 1827Z 291DEG 26KT 3341 8209

SMITH

The radar

The Columbia radar (KCAE), 101 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
August 13, 2:06 PM EST
Where
Richmond County, 0.58 mi E of (Ags)bush Fld August
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
33.370, -81.960

The ASOS at Augusta Regional Bush Field reported a wind gust of 63mph.

Hail, Richmond

When
August 13, 2:25 PM EST
Where
Richmond County, 1.73 mi W of (Ags)bush Fld August
Measured
1 in hail
Reported by
Public
Coordinates
33.370, -82.000

Public reported quarter size hail south of Augusta on Tobacco road.

Thunderstorm Wind, Richmond

When
August 13, 2:25 PM EST
Where
Richmond County, 1.73 mi W of (Ags)bush Fld August
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.370, -82.000

Public reported trees down on Tobacco road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322202, 322199, 322200.